Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Green Bay, WI

May 28, 1998Waushara County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 28, 1998, 9:42 PM CDT for Waushara County, Winnebago County, Wisconsin. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1998, 9:42 PM CDT (02:42 UTC)
Expired
May 28, 1998, 10:45 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Waushara County, WI, Winnebago County, WI

What was reported inside it

TimeReportWhereRemark
May 28, 9:48 PM CDTHail 1Redgranite, WI
May 28, 10:05 PM CDTThunderstorm Wind 52Omro, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 290242 RRA
SVRGRB
WIC137-139-290345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
942 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUSHARA COUNTY IN CENTRAL WISCONSIN
  WINNEBAGO COUNTY IN EAST-CENTRAL WISCONSIN

* UNTIL 1045 PM CDT

* AT 939 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM NEAR WAUTOMA. ALSO...SEVERE THUNDERSTORMS WERE LOCATED
  5 MILES NORTH OF GREEN LAKE. MOVEMENT WAS EAST AT 40 MILES AN HOUR.

* THE STORMS WILL BE NEAR...
  PICKETT BY 950 PM
  MOUNT MORRIS BY 955 PM
  EUREKA BY 955 PM
  POY SIPPI BY 1005 PM

THE STRONGEST OF THESE THUNDERSTORMS WILL PRODUCE HAIL UP TO 1 INCH IN
DIAMETER. STAY INDOORS UNTIL THE STORM PASSES. THE STRONGEST OF THESE
THUNDERSTORMS WILL ALSO PRODUCE WINDS TO 50 MPH.

SKOWRONSKI/ISAACSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:45 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, May 28, 3:45 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT THU MAY 28 1998

FCST CONCERNS REVOLVE AROUND TSTM CHCS TONIGHT.

AT 20Z...A COLD FRONT WAS SITUATED FROM NE INTO SW WI...WITH TDS IN THE
MIDDLE 60S TO LOWER 70S AHEAD OF IT. LOCAL PC APPLICATION PROGRAM SHOWS
CAPES IN THE 2500-3000 J/KG ACROSS THE FAR SE HALF OF GRB CWA...WITH
MESO CHARTS SHOWING LIS -8 TO -10. HOWEVER...BEST MOISTURE CONVERGENCE
IS NOTED IN NORTHERN IA...WHERE TSTM ARE FIRING. THE THREAT OF SEVERE
APPEARS NIL FOR GRB CWA...WITH NO UPSTREAM DEVELOPMENT NOTED AND
LOW-LEVEL MOISTURE AND CAPE FORECAST TO DECREASE RAPIDLY ACROSS C/EC WI
BY 00Z.

MODELS TAKE UPPER DIVG CORE ASSOCIATED WITH RRQ OF 250 MB JET STREAK
THROUGH C AND FAR NE WI LATE THIS EVG INTO EARLY FRIDAY MORNING.
THIS UPPER DIVG SHOULD INTERACT WITH SOME WEAK H8 MOISTURE CONVERGENCE
AND LINGERING INSTABILITY (CAPES 400-800 J/KG) TO GENERATE SCT SHRA/TSRA
ACROSS ALL BUT NC WI.

MOS TEMPS LOOK A LITTLE COOL FOR TONIGHT.

COORD WITH MKX.

KIECKBUSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:14 PM CDTSevere Thunderstorm WarningGRBPortage, Wood61 min
May 28, 10:04 PM CDTSevere Thunderstorm WarningGRBCalumet41 min
May 28, 10:14 PM CDTSevere Thunderstorm WarningGRBManitowoc46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.